Kansas, 2024

Tornado and Hail in Kansas, March 24, 2024

March 24, 2024 · NWS DDC · 5 events in 2 counties and zones

Severe thunderstorms developed in the afternoon, with hail of up to one and one half inch in diameter. A tornado developed on the southeast side of Garden City near the Dairy Farmers of America plant, tracking to the north while producing high-end EF-0 to low-end EF-1 damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed in the afternoon, with hail of up to one and one half inch in diameter.

A tornado developed on the southeast side of Garden City near the Dairy Farmers of America plant, tracking to the north while producing high-end EF-0 to low-end EF-1 damage. Primary damage indicators were residential houses with roof/siding damage, along with some businesses with roof/siding damage. The tornado dissipated|on the northeast side of Garden City by the high school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 24, 1:22 PM CST, 38 minutes earlier. Its key messages:

  • Strong weather system will bring strong winds, fire weather, and severe thunderstorms to our area today.
  • Light snow will filter into our area behind a strong cold front early Monday, lasting through much of the day.
  • Hard freezes Tuesday and Wednesday morning with lows in the teens to low 20s.
Area forecast discussion, Mar 24, 1:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
222 PM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Strong weather system will bring strong winds, fire weather,
  and severe thunderstorms to our area today.

- Light snow will filter into our area behind a strong cold
  front early Monday, lasting through much of the day.

- Hard freezes Tuesday and Wednesday morning with lows in the
  teens to low 20s.

&&

.Mesoscale Discussion...
Issued at 222 PM CDT Sun Mar 24 2024

Satellite imagery continues to show high base storms forming along
and behind a dryline, which currently is located across far
southwest Kansas.  Clearing and heating is occurring ahead of this
dryline which will help destabilize the atmosphere as we head into
the late afternoon hours.  Cape values of around 1000 Kg/J are
expected in this area.  However, limited moisture will only allow
surface dewpoints to rise into the 40s to lower 50s. As the dry line
continues to slide east through the area, a northwest to southeast
line of storms are forecasted to form. Strong shear (+30 knot 0-6
km) and deep lapse rates will allow a few of these storms to become
strong to severe this afternoon into this evening. An isolated
tornado can not be ruled out at this time. These storms then move
out of the area this evening and into Wichita's CWA.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 130 PM CDT Sun Mar 24 2024

Water vapor satellite imagery and RAP upper air analysis
indicates a large, deep, longwave trough is in place over the
western CONUS, with an embedded shortwave trough rounding its
base over NM. Ahead of this wave, a sub-990-mb surface trough
has taken shape over eastern CO, with strong cyclonic flow
around it bringing 25-30 mph southerly winds with gusts of
35-40 mph to southwest KS. As the shortwave impulse ejects
northeastward towards the central plains, the surface low will
deepen further to near 980-mb, fostering increasing winds into
the 30-35 mph range with gusts of 45-50. Surface observations
show a dryline is extending south from the surface low near the
KS/CO border, which will mix east during the day today. Behind
this feature, plummeting dewpoints along with strong southwest
winds will support critical fire weather conditions, and a Red
Flag Warning remains in effect for all of far southwest KS until
01Z Monday. Ahead of the dryline, strong moisture advection via
southerly winds will draw low/mid 50s dewpoints poleward,
likely maintaining mostly cloudy skies over the warm sector,
resulting in a range of afternoon highs from the low 70s west to
low 60s east.

Focus now shifts to the potential for severe convection across
our area this afternoon and evening. Increasing forcing for
ascent ahead of the ejecting shortwave will aid in triggering
thunderstorms along the dryline around 20-21Z, which the latest
CAMs suggest will be near the US-83 corridor. Thermodynamic
profiles will be less than ideal given the aforementioned cloud
cover and meager moisture across the warm sector, but very cold
mid-level temperatures and steep lapse rates will support
MLCAPE on the order of 750-1250 J/Kg. On the other hand, wind
profiles will be more than sufficient for severe convection, as
35-45 kts of deep-layer shear will exist east of the dryline.
Current thinking is supercells and line segments will be the
primary storm mode, posing hazards of large hail up to 2" in
diameter, and damaging wind gusts up to 70 mph as storms race to
the northeast. A weak, isolated tornado cannot be ruled out,
but poor theta-e will be very difficult to overcome.
Sunday evening, thunderstorms will exit our area to the
northeast by around midnight.

Tonight, the upper level shortwave trough and attendant surface
cyclone will begin to pull away to the northeast, dragging a
cold front in its wake that will pass through the central
plains. Winds will flip to northerly behind the front, and
strong cold advection will transport much colder air into
southwest KS. Additionally, light wrap-around precipitation
will pour into our area early Monday, and swing across our area
through much of the day affecting roughly the northwest three
quarters of the DDC FA. Nearly all of this precipitation will
fall as snow, but accumulations are expected to be minimal as
HREF probability of snowfall exceeding 2" is less than 50% for
all areas except for a few small pockets over the west/northwest
zones. That said, with light snow and strong northerly winds,
blowing snow will be a factor, and winter weather headlines may
be needed.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 130 PM CDT Sun Mar 24 2024

Light snow may be ongoing at the beginning of the long term
period across the northeast zones, but this should clear out
fairly quickly leaving southwest KS precipitation free by or
shortly after midnight Tuesday morning. Medium range ensembles
suggest the upper level trough axis will cross the High Plains
overnight, and DNVA will begin to erode the cloud cover from
west to east across southwest KS. This along with weakening
northwest winds as the surface low drifts further away and fresh
snowpack will optimize radiational cooling, and a hard freeze
is expected Tuesday morning as temperatures nosedive into the
mid teens northwest to low 20s southeast.

Daytime Tuesday through the end of the period, ensembles
indicate weak upper level ridging will build across the western
CONUS through the end of the long term period, resulting in
generally quiet weather for southwest KS other than one more
hard freeze Wednesday morning. Expect afternoon highs to
increase from the 40s on Tuesday into the low 70s Friday, and
the mid/upper 70s by the weekend with no appreciable opportunity
for widespread precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1155 AM CDT Sun Mar 24 2024

Visible satellite imagery reveals the morning stratus that
brought MVFR cigs to all terminals this morning has eroded over
GCK and LBL, leading to VFR returning. Over the next couple
hours, short range guidance indicates DDC and HYS will join the
other terminals in VFR as solar insolation helps raise cloud
bases. Regarding winds, strong southerly winds will persist
through the afternoon and into the overnight period, sustained
in the 20-30 kt range with gusts of 40+ kts. Later this
afternoon, thunderstorm development is expected along a dryline
located near the US-83 corridor. Confidence in terminal impact
is reasonably high, bringing MVFR/IFR cigs and vis, but exact
timing is not, limiting TAF mention to just VCTS. Once the
convection clears southwest KS, a strong cold front will begin
to move through southwest KS, passing through all terminals
early Monday morning. Behind this front, and abrupt wind shift
to the north-northwest along with light snow will be present.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT this evening for KSZ046-065-
066-079-081.
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ061-062-074>076-084>087.

&&

UPDATE...Hovorka_42
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Mar 24, 3:32 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
432 AM CDT Sun Mar 24 2024

KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
432 AM CDT Sun Mar 24 2024 /332 AM MDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening with
large hail and isolated tornadoes. Strong south winds with gusts
to 55 mph are expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow and blowing snow are forecast for western Kansas for
late Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 24, 1:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
243 PM CDT Sun Mar 24 2024

KSZ076-077-086-087-242015-
Gray KS-Seward KS-Meade KS-Haskell KS-
243 PM CDT Sun Mar 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES THROUGH
315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kismet, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 10077 3728 10098 3764 10078 3749 10045
TIME...MOT...LOC 1943Z 209DEG 33KT 3728 10084

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Haskell

When
March 24, 2:00 PM CST
Where
Haskell County, Sublette
Measured
1.5 in hail
Reported by
Public
Coordinates
37.480, -100.850

Hail, Haskell

When
March 24, 2:08 PM CST
Where
Haskell County, Sublette
Measured
1.5 in hail
Reported by
Public
Coordinates
37.480, -100.850

Hail, Haskell

When
March 24, 2:20 PM CST
Where
Haskell County, 6.79 mi NNW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -100.770

Tornado, Finney

When
March 24, 2:30 PM CST to 2:55 PM CST
Where
Finney County, 2.07 mi ESE of Garden City to 2.22 mi NE of Garden City
Rating
EF1
Path length
2.5 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.957, -100.836

Damage to roofs, power lines and fences, in the Wilson Addition residential area.

Hail, Finney

When
March 24, 2:57 PM CST to 2:58 PM CST
Where
Finney County, 5.15 mi SW of Plymell
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -100.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167217, 1167218, 1167219, 1167231, 1167222.